Alert archive / New Jersey / Coastal Flood Statements in 2010

Coastal Flood Statement 20, NWS Philadelphia/Mount Holly

October 9, 20105 counties in New Jersey

NWS Philadelphia/Mount Holly issued this coastal flood statement at Oct 9, 2010, 2:54 AM EDT for 5 counties in New Jersey. It took effect at Oct 9, 2010, 8:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2010, 2:54 AM EDT (06:54 UTC)
In effect from
Oct 9, 2010, 8:00 AM EDT
Expired
Oct 9, 2010, 11:00 AM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Atlantic County, NJ, Burlington County, NJ, Cape May County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 27 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2010-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2010-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WHUS41 KPHI 090654
CFWPHI

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 AM EDT SAT OCT 9 2010

...SPOTTY MINOR TIDAL FLOODING POSSIBLE THIS MORNING...

NJZ013-014-020-022>027-091500-
/O.NEW.KPHI.CF.S.0020.101009T1200Z-101009T1500Z/
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
254 AM EDT SAT OCT 9 2010

WINDS WILL BECOME NORTH OR NORTHWEST BEHIND A WEAK FRONT WHICH WILL
CROSS THE AREA EARLY TODAY. SINCE THE NEW MOON ONLY OCCURRED A
FEW DAYS AGO, THE OCEAN WATER LEVELS ARE HIGHER THAN NORMAL. SOME
SPOTTY, MINOR TIDAL FLOODING MAY OCCUR ALONG THE NEW JERSEY SHORE
AREAS AROUND THE TIME OF HIGH TIDE THIS MORNING. THIS HIGH TIDE
OCCURS AROUND 9 AM. MORE MINOR TIDAL FLOODING MAY OCCUR SUNDAY
MORNING.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood statement went out at Oct 8, 10:56 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 8, 10:56 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 PM EDT FRI OCT 8 2010

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM IN THE CANADIAN MARITIMES WILL REMAIN
IN THAT VICINITY THROUGH THE WEEKEND. HIGH PRESSURE IN THE TENNESSEE
VALLEY WILL SLOWLY SLIDE EASTWARD AND WEAKEN SOME THROUGH SUNDAY.
MEANWHILE, A WEAK COLD FRONT ARRIVING FROM THE NORTH WILL MOVE
THROUGH OUR AREA ON SATURDAY BEFORE STALLING TOWARD THE DELMARVA.
ANOTHER HIGH PRESSURE SYSTEM, FROM NEAR HUDSON BAY, WILL SLIDE
SOUTHEASTWARD SATURDAY AND SETTLE ACROSS OUR AREA SUNDAY BEFORE
WEAKENING AND SHIFTED TO THE EAST MONDAY. ANOTHER WEAK FRONTAL
BOUNDARY ARRIVES SUNDAY NIGHT AND MONDAY. THE NEXT COLD FRONT IS
SCHEDULED TO ARRIVE LATE WEDNESDAY AND THURSDAY, THEN HIGH PRESSURE
BUILDS TOWARD OUR AREA FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SKIES APPEAR TO BE ABSOLUTELY CLEAR OVER THE FORECAST AREA THIS
EVENING. SFC WINDS HAVE DIED DOWN AND A FEW STATIONS ARE REPORTING
CALM CONDITIONS ATTM. GUIDANCE INDICATES SOME PRESS GRADIENT BEING
MAINTAINED OVERNIGHT SO WE EXPECT LIGHT WLY WINDS TO PERSIST IN
MOST AREAS. OVERALL A PRETTY GOOD NIGHT FOR RADIATIONAL COOLING
BUT TEMPERATURES IN URBAN AREAS AND NEAR THE OCEAN OR BAY SHORES
WILL REMAIN A FEW DEGREES WARMER. WE NUDGED MIN TEMPS DOWNWARD IN
NORTHERN NJ WHERE WINDS HAVE MANAGED TO DECOUPLE MORE EFFICIENTLY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE LARGE AND STRONG CLOSED LOW IN THE VICINITY OF THE CANADIAN
MARITIMES WILL CONTINUE TO HAVE AN INFLUENCE ON OUR WEATHER THROUGH
MONDAY. THIS WILL HELP TO SEND ENERGY DOWN THE NORTHWESTERLY FLOW
ALOFT AND POTENTIALLY EVEN ALLOW THE TROUGH TO EXPAND/AMPLIFY FOR A
TIME IN THE NORTHEAST TO THE MID ATLANTIC. THE FAST NORTHWEST FLOW
ALOFT INTRODUCES UNCERTAINTY REGARDING THE TIMING OF SHORT WAVES.

FOR SATURDAY, A WEAK COLD FRONT ARRIVING FROM THE NORTH WILL SETTLE
ACROSS OUR AREA BUT MAY STALL IN THE VICINITY. THE MODEL GUIDANCE
BRINGS IN THE CAA FROM NORTH TO SOUTH DURING THE COURSE OF THE DAY
WITH IT MORE PRONOUNCED UP NORTH. A BAND OF MAINLY MIDLEVEL CLOUDS
MAY ACCOMPANY THE FRONT, BUT GIVEN THE LACK OF LARGE-SCALE LIFT AND
MOISTURE, WE WILL MAINTAIN A DRY FRONTAL PASSAGE WITH A GOOD AMOUNT
OF SUNSHINE. A WIND SHIFT WILL TAKE PLACE IN ITS WAKE AS HIGH
PRESSURE JUST NORTH OF THE GREAT LAKES SLIDES SOUTHEASTWARD. THE CAA
IS FORECAST NOT TO LAST A LONG TIME AS THE CORE OF THIS NEW AIRMASS
GETS PUSHED ACROSS NEW ENGLAND. AS THIS SURFACE HIGH SETTLES RIGHT
OVER OUR AREA SATURDAY NIGHT AND SUNDAY, IT LOOKS TO WEAKEN AS THE
UPSTREAM RIDGE BREAKS DOWN SOME WITH ENERGY MOVING INTO THE NORTHERN
PLAINS. THE AIRMASS SATURDAY NIGHT IS EXPECTED TO BE RATHER DRY WITH
LITTLE IN THE WAY OF CLOUDS AND WIND, THUS SETTING CONDITIONS UP FOR
GOOD RADIATIONAL COOLING. THE EXCEPTION MAY BE ACROSS THE SOUTHERN
ZONES WHERE THE FRONTAL BOUNDARY EITHER STALLS AND WEAKENS AND THE
CAA PUSH SLOWS WITH HIGHER DEW POINTS. THE NORTHERN ZONES LOOK TO
HAVE A GOOD CHC OF FROST LATE SATURDAY NIGHT AND EARLY SUNDAY
MORNING. GIVEN THE FORECAST DEW POINTS IN THE 20S ACROSS THE
POCONOS, CONDITIONS COULD BE RIGHT FOR A FREEZE. THE COLDER RURAL
LOCALES FARTHER TO THE SOUTH COULD GET PATCHY FROST ALTHOUGH
CONFIDENCE IS MUCH LOWER GIVEN THE WEAKENING CAA PUSH WITH A
SOUTHWARD EXTENT AND DEW POINTS PROBABLY ENDING UP HIGHER.
THEREFORE, WE WILL CARRY A FROST MENTION UP ACROSS
THE NORTHERN AREAS ONLY FOR NOW AND INCLUDE IT IN THE HAZARDOUS
WEATHER OUTLOOK. NO FROST/FREEZE HEADLINES ATTM BUT IF TRENDS HOLD,
AT LEAST A FROST ADVISORY WOULD BE NEEDED FOR SOME AREAS.

FOR SUNDAY AND MONDAY, THE SURFACE HIGH OVER THE AREA TO START THEN
IT SETTLES SOUTH AND EASTWARD WHILE WEAKENING. SEVERAL OF THE MODEL
GUIDANCE IS SHOWING A STRONGER SHORT WAVE COMING AROUND THE WEST
SIDE OF THE CANADIAN MARITIMES VORTEX LATE SUNDAY. ANOTHER COLD
FRONT THEN SLIDES SOUTHEASTWARD AND NOW LOOKS TO CROSS THE AREA
LATER SUNDAY NIGHT INTO MONDAY. THERE IS SOME MOISTENING FORECAST TO
TAKE PLACE AHEAD OF THE FRONT ALONG WITH WAA ALOFT, HOWEVER AM NOT
SEEING MUCH IN THE WAY OF FRONTAL FORCING. THEREFORE WILL GO WITH
ANOTHER DRY FRONTAL PASSAGE. GIVEN THE FLOW PATTERN ALOFT, THIS
FRONTAL BOUNDARY MAY END UP STALLING IN OUR VICINITY /PERHAPS THE
DELMARVA AREA/ AS WE GO THROUGH MONDAY. THE AFOREMENTIONED SHORT
WAVE IS FORECAST TO DROP SOUTHEASTWARD MONDAY WITH PERHAPS A SURFACE
LOW DEVELOPING ALONG THE BOUNDARY. THE THERMAL GRADIENT ALOFT IS
FORECAST TO TIGHTEN UP A LITTLE, A HINT OF POSSIBLE FRONTAL BOUNDARY
STRENGTHENING. THE LOW-LEVEL FLOW FROM THE WEST AND SOUTHWEST WILL
TEND TO ALLOW AN INCREASE IN MOISTURE, HOWEVER THE INSTABILITY SOME
OF THE MODELS ARE GENERATING MONDAY MAY BE A LITTLE OVERDONE AS THE
SURFACE DEW POINTS COULD BE TO HIGH /I.E. WRF/NAM/. FOR NOW GIVEN
THE TIMING UNCERTAINTY, WE WILL JUST BRING IN SLIGHT CHC POPS MONDAY
TO THE WESTERN ZONES.

AS FOR TEMPERATURES, GENERALLY SIDED WITH AN EVEN BLEND OF THE
NAM/GFS MOS WITH SOME MINOR ADJUSTMENTS. HOWEVER FOR SATURDAY, WE
WENT CLOSER TO THE COOLER GFS MOS ACROSS THE NORTHERN HALF OF THE
CWA AND THEN CLOSER TO THE WARMER NAM MOS ELSEWHERE. THIS WAS TO
ACCOUNT FOR THE ARRIVAL OF THE COOLER AIRMASS/CAA SETTLING
SOUTHWARD, AND THE COOLEST AIR ALOFT LOOKING TO NOT GET ALL THE WAY
THROUGH OUR CWA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EARLY IN THE PD, A WEAK AREA OF LOW PRESSURE MAY BRING SOME SHOWERS
TO THE REGION BEGINNING MONDAY NIGHT  AND CONTINUING INTO EARLY
TUESDAY.  WHILE THERE IS SOME DISAGREEMENT IN THE MDLS WRT TO THE
ALIGNMENT OF THE SHWRS, SOME LOW POPS ARE WARRANTED.  ATTM, IT
APPEARS THAT THE BEST CHCS WOULD BE OVER NRN PORTIONS OF THE REGION.

HIGH PRESSURE THEN BUILDS IN FOR THE SECOND HALF OF TUESDAY INTO
INTO WEDNESDAY NIGHT, BRINGING DRY AND PLEASANT WX.

THEN, A CDFNT IS EXPECTED TO APPROACH THE AREA FROM THE WEST
BEGINNING EARLY THURSDAY AND CLEARING THE COAST BY THURSDAY NIGHT.
THIS FRONT WILL BRING SHOWERS TO THE AREA AND POP CHCS APPEAR TO BE
HIGHER THEN THE EVENT EARLIER IN THE WEEK.  THERE IS SUBSTANTIAL
DISAGREEMENT WITHIN THE LONG RANGE MDLS AS TO WHAT HAPPENS WITH THE
FRONT BY ABOUT FRIDAY.

THE GFS HAS THE FRONT CLEARING THE COAST, THE UPR TROF REMAINS
PROGRESSIVE AND HI PRES BUILDS IN FOR THURSDAY NIGHT INTO THE
WEEKEND.  THIS WOULD BRING DRY AND PLEASANT WX ONCE AGAIN.  THE
08/12Z ECMWF HAS A MUCH DEEPER H5 TROF AND WHILE THE FRONT CLEARS
THE CST, THE STRONG UPR LOW MOVES OVER THE AREA  AND EVENTUALLY OFF
THE CST BY FRIDAY AFTN.  HOWEVER, THE CIRCULATION AROUND THIS LOW
WOULD KEEP THE POTENTIAL FOR SHOWERS INTO FRIDAY AND POSSIBLY EVEN
INTO SATURDAY.

THE LATEST ECMWF IS A BIG DEPARTURE FROM ITS PREV RUN AND NO OTHER
MDL INDICATES A SIMILAR SOLN ATTM.  THE UKMET APPEARS MORE
PROGRESSIVE THAN THE GFS, BUT NOT AS EXTREME AS THE ECMWF.  FOR NOW,
WILL KEEP A DRY FCST AND AWAIT MORE RUN TO RUN CONSISTENCY IN THE
ECMWF BEFORE MAKING ANY ADDITIONAL CHANGES.

TEMPS LOOK TO BE AROUND NRML THROUGH THE PD.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...VFR CLR. LIGHT WIND.
SATURDAY...VFR. NNW WIND GUST LESS THAN 18 KTS. CONFIDENCE ABV
AVG.
SATURDAY NIGHT...VFR. LIGHT WIND.

OUTLOOK...
SUNDAY...VFR. W GUST LESS THAN 18KT. CONFIDENCE ABV AVG.
MONDAY...VFR. LIGHT WIND. CONFIDENCE ABV AVG.
TUESDAY...VFR CIGS WITH A POSSIBLE PERIOD OF MVFR CONDS IN A BAND OF
SHOWERS. CONFIDENCE WELL BELOW AVG DUE TO LOW PRES TRACK UNCERTAINTY.
WEDNESDAY...VFR. PROBABLY LIGHT WIND.  CONFIDENCE AVG.

&&

.MARINE...
NO HEADLINES FORESEEN THROUGH AT LEAST MONDAY WITH THE SYNOPSIS
SECTION CAPTURING THE ESSENCE OF THE STABLE WEATHER PATTERN.

TUESDAY...CONSIDERABLE UNCERTAINTY REGARDING STRENGTH OF CAA AND
ASSTD SFC LOW. N WIND IN WAKE OF LOW PRESSURE AND ASSOCIATED CFP MAY
GUST 20-25 KT.  LOW CONFIDENCE.

WEDNESDAY...LOOKS LIKE A LIGHT WIND DAY AS A RIDGE OF HIGH PRESSURE
PROBABLY TRANSLATES EASTWARD INTO THE MID ATLANTIC STATES.

&&

.TIDES/COASTAL FLOODING...
WE MAY NEED SOME SORT OF COASTAL FLOOD STATEMENT OR ADVISORY OUT FOR
WEEKEND MIDDAY HIGH TIDES BUT NO ISSUANCE ON OUR 330 PM PACKAGE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...AMC/GIGI
SHORT TERM...GORSE
LONG TERM...NIERENBERG
AVIATION...DRAG
MARINE...DRAG
TIDES/COASTAL FLOODING...DRAG
Hazardous weather outlook, Oct 8, 3:33 PM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT FRI OCT 8 2010

NJZ001-007>010-PAZ054-055-061-062-091945-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-LEHIGH-
NORTHAMPTON-
333 PM EDT FRI OCT 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AREAS OF FROST WILL BE POSSIBLE LATE SATURDAY NIGHT AND EARLY
SUNDAY MORNING AS A CHILLY, VERY DRY AIRMASS WILL BE IN PLACE
ALONG WITH LIGHT TO CALM WINDS AND A CLEAR SKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ060-067>071-091945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
333 PM EDT FRI OCT 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-091945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
333 PM EDT FRI OCT 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:00 AM EDTFrost AdvisoryPHIHunterdon, Morris, Somerset, Sussex, Warren28 hr
Oct 9, 3:15 PM EDTCoastal Flood StatementPHIAtlantic, Burlington, Cape May, Monmouth, Ocean21 hr

Nearby

Coastal Flood Statements in New Jersey, 2010Every coastal flood statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.